Format

Send to

Choose Destination
BMC Musculoskelet Disord. 2008 Apr 11;9:48. doi: 10.1186/1471-2474-9-48.

Hepatotoxicity associated with sulfasalazine in inflammatory arthritis: A case series from a local surveillance of serious adverse events.

Author information

1
Department of Rheumatology, Selly Oak Hospital, University Hospital Birmingham NHS Foundation Trust, Raddlebarn Road, Birmingham, B29 6JD, UK. p.jobanputra@bham.ac.uk

Abstract

BACKGROUND:

Spontaneous reporting systems for adverse drug reactions (ADRs) are handicapped by under-reporting and limited detail on individual cases. We report an investigation from a local surveillance for serious adverse drug reactions associated with disease modifying anti-rheumatic drugs that was triggered by the occurrence of liver failure in two of our patients.

METHODS:

Serious ADR reports have been solicited from local clinicians by regular postcards over the past seven years. Patients', who had hepatotoxicity on sulfasalazine and met a definition of a serious ADR, were identified. Two clinicians reviewed structured case reports and assessed causality by consensus and by using a causality assessment instrument. The likely frequency of hepatotoxicity with sulfasalazine was estimated by making a series of conservative assumptions.

RESULTS:

Ten cases were identified: eight occurred during surveillance. Eight patients were hospitalised, two in hepatic failure - one died after a liver transplant. All but one event occurred within 6 weeks of treatment. Seven patients had a skin rash, three eosinophilia and one interstitial nephritis. Five patients were of Black British of African or Caribbean descent. Liver enzymes showed a hepatocellular pattern in four cases and a mixed pattern in six. Drug-related hepatotoxicity was judged probable or highly probable in 8 patients. The likely frequency of serious hepatotoxicity with sulfasalazine was estimated at 0.4% of treated patients.

CONCLUSION:

Serious hepatotoxicity associated with sulfasalazine appears to be under-appreciated and intensive monitoring and vigilance in the first 6 weeks of treatment is especially important.

PMID:
18405372
PMCID:
PMC2329632
DOI:
10.1186/1471-2474-9-48
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center